Reactions 1704, p240 - 2 Jun 2018 O S Metformin toxicity leading to lactic acidosis and acute kidney injury: case report A 45-year-old man developed metformin toxicity leading to lactic acidosis and acute kidney injury following an accidental overdose of metformin [route and duration of treatment to reaction onset not stated]. The man presented to the emergency department with a one day history of appetite loss, nausea, vomiting and abdominal pain. He had a medical history of chronic kidney disease stage 2, hypertension, bipolar disorder and substance abuse. Three days prior to presentation, he was prescribed trazodone three tablets at night. At presentation, he was oriented, alert and distressed secondary to hyperventilation and diffuse abdominal tenderness was noted. Four days prior, he had used heroin. No evidence of pancreatic oedema or hypoperfusion leading to pancreatitis was observed. Due to hyperlactatemia and acidosis out of proportion, a differential diagnosis of diabetic ketoacidosis secondary to toxic ingestion of unknown substance was considered. An osmolar gap was mildly elevated. The man was started on fomepizole and bicarbonate. During that time, the pill organiser was reviewed by his wife, which suggested that he had taken metformin three tablets 1000 mg nightly, instead of trazodone. He had consumed 4000 mg daily i.e 1000 mg in the morning and 3000 mg at night. He was talking all other medication correctly. Due to metformin toxicity, haemodialysis was initiated. Three hours after haemodialysis, lactate decreased to 6.3 mmoL/L. Within 16 hours, the acute kidney injury and lactic acidosis resolved. Author comment: "We describe a case report of a 45-year- old male, who took twice the amount of Metformin prescribed and presented with Metformin-induced lactic acidosis." "Meanwhile, patient’s wife reviewed his pill organizer and alerted physicians he was actually taking 3 tablets Metformin 1,000mg nightly instead of 3 tablets of Trazodone 100mg nightly." Krowl L, et al. Metformin-Induced Lactic Acidosis (MILA): Review of current diagnostic paradigm. American Journal of Emergency Medicine 36: 908.e3-908.e5, No. 5, May 2018. Available from: URL: http://doi.org/10.1016/j.ajem.2018.01.097 - USA 803323000 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera